MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION
Model Number G56537
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Pneumothorax (2012)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that in (b)(6) 2025, the obturator of a wayne pneumothorax tray was not removed from the catheter.A 17-year-old male patient underwent placement of a wayne chest tube for treatment of a large left-sided pneumothorax.Ultrasound was used prior to initiating the procedure to evaluate appropriate anatomy, and the skin site was marked at the 3rd-4th intercostal space above the rib.A needle was inserted in the mid axillary line at the 3rd and 4th intercostal space of the fourth rib, and this was advanced until air was aspirated to the syringe.Seldinger technique was used to advance the wire, followed by a small 0.5 cm incision with a scalpel and then dilation with the dilating catheter.The needle and dilator were removed, and the 12 french pigtail catheter was inserted over the wire.The catheter was advanced superiorly without complication and secured with a 5-0 non-absorbable, synthetic suture.The chest tube inserted easily without complication.There was minimal bleeding during the procedure.The chest tube was secured, connected to a competitor's drainage system, and set to -20 cm water suction.Patient became mildly hypoxic to the upper 80% and was placed on 2 liters of supplemental nasal cannula oxygen with improvement in the oxygen to near 100%.There were no other complications or problems during the procedure.Initial post-procedure imaging confirmed the chest tube appeared to be appropriately placed.Re-expansion of the lung with only a small residual apical pneumothorax was observed.The following day, x-ray showed a small apical pneumothorax, and the tube was placed to water seal at about 2pm.Two days post-insertion, imaging taken about at about 7am revealed significant re-accumulation of pleural air and left lung collapse; suction was reapplied, and a thoracoscopy with apical wedge resection surgery was scheduled for the next day.Three days after insertion, at 6am, while nursing staff assisted the patient to the bathroom, the chest tube disconnected from the drainage system.At that moment the obturator included with the wayne tray fell from the catheter to the floor, revealing that it had remained inside the catheter since initial insertion.The chest tube was clamped.A stat chest x-ray confirmed a very large left pneumothorax.The chest tube was reconnected to suction, and follow-up imaging five hours later showed only a small residual apical pneumothorax.The chest tube remained to suction all that day, and the planned thoracoscopy was cancelled.The following day, x-ray showed a reduction in the pneumothorax from 14mm to 11mm.That afternoon, the chest tube was removed and the patient was discharged.No other adverse events were reported.
 
Additional Manufacturer Narrative
Customer medwatch reference #:(b)(4).B3 - date of event: october 2025.E3 - occupation: risk manager.G4 ¿ pma/510(k) #: exempt.H3 - device evaluated by mfg? device not returned to manufacturer.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Correction: this report is being sent to indicate this event is a duplicate.On 22jan2025, upon further discussion with the company representative and review of manufacturer complaint files, it was discovered that this event pertaining to customer medsun #(b)(4) was previously captured in manufacturer reference #(b)(4).Therefore, this event will be close/canceled.Please find all information pertaining to this event in manufacturer reference #1820334-2025-01611.

Brand Name
WAYNE PNEUMOTHORAX TRAY
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key24131622
Report Number1820334-2026-00073
Device Sequence Number5430360
Product Code JOL
UDI-Device Identifier00827002565371
UDI-Public(01)00827002565371(17)260402(10)16049354
Combination Product (Y/N)Y
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/02/2026
Device Model NumberG56537
Device Catalogue NumberC-UTPTY-1400-WAYNE-112497-IMH
Device Lot Number16049354
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 01/16/2026
Supplement Date Received by Manufacturer01/22/2026
Initial Report FDA Received Date01/21/2026
Supplement Report FDA Received Date01/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5-0 PROLENE SUTURE.; PLEUR-EVAC DRAINAGE SYSTEM.
Outcome Attributed to Adverse Event Life Threatening;
Patient Age17 YR
Patient SexMale
Patient Weight57 KG
Patient EthnicityNon Hispanic
Patient RaceWhite